Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
188 Doctors are Online

Swollen stomach, heightened sense of smell, loss of taste, hair growth increased, sore throat. Have Mirena coil

User rating for this question
Very Good
Answered by

General & Family Physician
Practicing since : 2005
Answered : 2408 Questions
My stomach suddenly became swollen last night and still is, I have experience heightened sense of smell and loss of taste over the last week and my hair growth (ie:armpits, legs and genital area) has increased significantly. I generally feel well, slight sore throat. I have the mirena coil (due to be replaced March 2013) have finished my latest menstrual cycle 3 days ago and also take methotrexate (for the last 3 years) for psoraisis.
Posted Thu, 6 Sep 2012 in Digestion and Bowels
Answered by Dr. Shanthi.E 5 hours later

Thanks for posting your query.

Keeping the other symptoms aside, the swollen stomach may be due to an indigestion process in your body. The food that you had eaten last night may have not been digested properly. Is the swelling associated with pain too? If the swelling is increasing gradually, then it may need further evaluation. Have you passed your stools normally?

The symptom appears to be quite benign at this point. You may consider taking a digestion pill like TUMS or also a proton pump inhibitor like Pantaprazole. Both are available over the counter in the UK.

As a precautionary measure, if the swelling increases or if you develop acute pain, it is better to visit the Emergency Room to be on the safer side.

The heightened sense of smell and loss of taste over the last week may be just incidental and you should recover soon from these.

Increased hair growth generally indicates a hormonal imbalance in the body. You may consider getting your thyroid profile done and the hormonal assays as well.

You can get your Mirena replaced on time and also continue Methotrexate.

Please do write back for further discussion on this.

Above answer was peer-reviewed by
Follow-up: Swollen stomach, heightened sense of smell, loss of taste, hair growth increased, sore throat. Have Mirena coil 17 hours later
Hi Dr Shanthi.E,

I have not and still am not experiencing any pain, my stools have been normal. My stomach does not seem to be swelling anymore but it has not decreased in size either, the swelling is isolated to my abdominal area. I had suffered some digestive problems a couple of months ago and was given a peppermint tablet remedy and these did work, however at that point there was no swelling and it was the pain that prompted me to seek medical attention.


Answered by Dr. Shanthi.E 12 minutes later

Thanks for writing back the details.

Your symptoms are pretty benign. I do not think there is some serious health concern here.

It seems more like another episode of digestion problem. I am glad that your stools are normal. So, there is no sign of intestinal obstruction then.

It would be a better option to try the peppermint tablet again now as it had helped you earlier. As I said earlier, the swelling may be due to indigestion.

If the swelling does not decrease by the next 3 days, it is advisable to get an ultrasound of the abdomen done.

Meanwhile, be on a semi-solid and liquid diet. Consume more of fruits and salads that help in digestion process.

I am sure you will do well soon. There is nothing seriously wrong with your health.

Please let me know if you have more concerns.

Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to

The user accepted the expert's answer

Ask a Gastroenterologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor